Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 67, NWS Midland/Odessa, TX

September 18, 2014Borden County, Scurry County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 18, 2014, 12:08 PM CDT for Borden County, Scurry County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2014, 12:08 PM CDT (17:08 UTC)
Expired
Sep 18, 2014, 3:00 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Borden County, TX, Scurry County, TX

The radar

The Lubbock radar (KLBB), 118 km from the middle of the area, began a volume at 17:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 5.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1291 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
-47 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

233 
WGUS54 KMAF 181708
FFWMAF
TXC033-415-182000-
/O.NEW.KMAF.FF.W.0067.140918T1708Z-140918T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1208 PM CDT THU SEP 18 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SCURRY COUNTY IN WEST TEXAS...
  EASTERN BORDEN COUNTY IN WEST TEXAS...

* UNTIL 300 PM CDT

* AT 1203 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
HEAVY RAIN PRODUCING FLASH FLOODING ACROSS THE WARNED AREA. THIS 
HEAVY RAIN IS EXPECTED TO CONTINUE THROUGH THE DAY. SEVERAL INCHES 
OF RAIN HAS FALLEN HERE OVER THE PAST WEEK SO THE GROUND IS ALREADY 
SATURATED AND FLOODING MAY OCCUR QUICKLY. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO UNION IN
  SCURRY COUNTY...RANDALLS CORNER...MIDWAY IN SCURRY COUNTY...
  MIDWAY...HUDD...GAIL...FLUVANNA...DERMOTT...ARAH AND UNION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...
HULLEM CREEK...GAVETT CREEK...DEEP CREEK...COLORADO RIVER...BULL
CREEK...LITTLE BULL CREEK...CLEAR FORK...BLUFF CREEK...BUFFALO
CREEK...SULPHUR CREEK...WILLOW CREEK...GRAPE CREEK...TOBACCO CREEK...
MESQUITE CREEK...PLUM CREEK...FIVEMILE CREEK...CROOKED CREEK...MOOAR
CREEK...CANYON CREEK...LINN CREEK...SPRING CREEK...LITTLE SULPHUR
CREEK...DRY RUN...GOPHER CREEK AND SOUTH FORK DEEP CREEK.

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3254 10149 3296 10156 3297 10109 3296 10065
      3253 10066

$$
RHLUCHAN
1 follow-up statement
446 
WGUS74 KMAF 181926
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
226 PM CDT THU SEP 18 2014

TXC033-415-182000-
/O.CON.KMAF.FF.W.0067.000000T0000Z-140918T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SCURRY-BORDEN-
226 PM CDT THU SEP 18 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR
EASTERN BORDEN AND SCURRY COUNTIES...

AT 223 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT HEAVY RAIN OVER THE WARNED AREA. SNYDER FIRE DEPARTMENT HAS 
REPORTED WATER OVER SOME OF THE LOW WATER CROSSINGS ALONG WITH A 
RISE ON DEEP CREEK. HEAVY RAIN WILL CONTINUE TO DEVELOP THROUGHOUT 
THE DAY AND MORE FLOODING IS POSSIBLE. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HUDD...
FLUVANNA AND DERMOTT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT
DROWN.

&&

LAT...LON 3254 10149 3296 10156 3297 10109 3296 10065
      3253 10066

$$
RHLUCHAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 10:40 AM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Sep 18, 10:40 AM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1040 AM CDT Thu Sep 18 2014

.UPDATE...

Update to expand the Flash Flood Watch to the Davis Mountains and
across portions of the Permian Basin.

&&

.DISCUSSION...

Remnants of tropical system Odile were located west of El Paso this
morning, and moving east/northeastward.  Copious amounts of moisture
associated with Odile have allowed PWats to rise to 1.75 inches,
which is verified on the KMAF sounding, and is around 3 standard
deviations above normal.  Moderate to heavy rain was occurring over
the northern Permian Basin around 18/15Z, while portions of Eddy,
Lea, Gaines and Andrews counties had heavy rainfall in the last 6 to
8 hours.  Some of these locations have received 3 to 4 inches.

A Mesoscale Convective Vortex was moving across Gaines County in the
northern Permian Basin.  This MCV may move out of the CWA in the
next few hours, however there are indications in Water Vapor imagery
that additional mid level circulations will be moving over the
forecast area this afternoon and tonight.  As the atmosphere
destabilizes from in and around the Davis Mountains to the Guadalupe
Mountains, progs are indicating upwards of 1000 J/Kg, expect
additional showers and thunderstorms to develop and spread east and
northeastward across the forecast area.  Expect subsequent showers
and storms to move around 10 to 15 mph, with some of the storms
possibly producing up to 1.5 inches of rainfall in an hour.
Considering the above, have expanded the Flash Flood Watch to
include the Davis Mountains, and much of the Permian Basin.  Also,
expanded the FFA until 20/00Z.  Will send an update to the forecast
shortly.  67

&&

.PREV DISCUSSION... /ISSUED 539 AM CDT Thu Sep 18 2014/

AVIATION...

WV imagery shows remnants of T.S. Odile opening up and set to move
over West Texas/SE NM in SW flow aloft later today. TAFs will be
messy, but most terminals should stay VFR through 00Z Friday except
KCNM, which should vary between MVFR and VFR at times. Lwr
cigs/visibilities can be expected in areas of direct convection.
forecast soundings suggest IFR cigs at KCNM/KHOB after 00Z, and
MVFR at KMAF.

PREV DISCUSSION... /ISSUED 408 AM CDT Thu Sep 18 2014/

DISCUSSION...
Wind flow around the upper ridge extending from Mexico up across the
Rockies will continue to pull tropical moisture from Odile across the
region.  What is left of the circulation of Odile will be pulled
east while a cut off low works down the CA coast.

Had some storms overnight across the Central Permian Basin with
radar estimating over 2 inches of rainfall with the heavier
storms... but most of these have dissipated.  Heavy rain north of
ELP has drifted into the western zones as of 09z.  Currently have
Flash Flood Warnings in effect for Eddy and Culberson counties.  The
airmass is very moist... MAF 00z sounding had a PW near 1.5 inches
and model soundings push this over 1.8 inches today... so potential
exists for heavy rainfall.  Have upped pops over Eddy and Lea county
today to 70 percent but have also stretched likely pops all the way
across the Northern Permian Basin to Snyder.  In addition to rain
moving in from the west... models are developing a large area of
rain along what looks like a boundary that extends from the Gulf
coast to the South Plains and crosses the NE Permian Basin.  Have
extended the FF Watch another 24 hrs through tonight and added
Reeves... Loving... Andrews... and Gaines to it.  Depending how
storms develop today later shifts may need to add the Davis Mtn or
Dawson county to the watch.

Temperatures today will be a challenge and highly dependent on
exactly where rain forms.  The last couple of days the sun has been
able to break out during the late afternoon and push temps up to
normal or above.  It could happen again today so have increased highs
today... but kept highs in the 70s over NM where rain should be
heavier/more frequent.

Still looking at a front making into the region Sunday.  Fropa does
not look to be strong... instead it just bridges down into the area
as the surface ridge builds south.  Not expecting that much cooling
with it.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 81  68  81  68  /  70  40  50  40
BIG SPRING TX              83  68  84  70  /  60  30  50  40
CARLSBAD NM                79  68  84  67  /  70  60  50  30
DRYDEN TX                  91  73  91  73  /  40  20  20  20
FORT STOCKTON TX           86  69  86  69  /  50  40  40  20
GUADALUPE PASS TX          75  63  78  64  /  70  60  40  30
HOBBS NM                   78  65  79  65  /  70  60  60  40
MARFA TX                   80  62  81  61  /  50  50  40  30
MIDLAND INTL AIRPORT TX    84  69  83  70  /  70  40  40  30
ODESSA TX                  83  69  82  70  /  70  40  40  30
WINK TX                    84  69  86  70  /  70  50  50  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through Friday afternoon FOR THE FOLLOWING
     ZONES... Central Lea County...Eddy County Plains...
     Guadalupe Mountains of Eddy County...Northern Lea County...
     Southern Lea County.

TX...FLASH FLOOD WATCH through Friday evening FOR THE FOLLOWING
     ZONES... Andrews...Borden...Davis/Apache Mountains Area...
     Dawson...Ector...Gaines...Glasscock...Guadalupe Mountains...
     Howard...Loving...Martin...Midland...Mitchell...Reeves
     County and Upper Trans Pecos...Scurry...Van Horn and
     Highway 54 Corridor...Winkler.

&&

44/72

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Sep 18, 4:12 AM CDT, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
412 AM CDT THU SEP 18 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-190915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
412 AM CDT THU SEP 18 2014 /312 AM MDT THU SEP 18 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE
ANTICIPATED TODAY AND TONIGHT...MAINLY ACROSS SOUTHEAST NEW MEXICO
AND ADJACENT AREAS OF WEST TEXAS.  LOCALLY HEAVY RAINFALL WILL LEAD
TO FLASH FLOODING IN MANY AREAS.  A FLASH FLOOD WATCH IS IN EFFECT
THROUGH TONIGHT FOR THE GUADALUPE MOUNTAINS...SOUTHEAST NEW
MEXICO...ANDREWS AND GAINES COUNTIES...VAN HORN AND THE HIGHWAY
54 CORRIDOR...AND REEVES COUNTY AND THE UPPER TRANS PECOS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE FLASH FLOOD THREAT NOTED ABOVE MAY CONTINUE INTO THE
WEEKEND...AND SPREAD EAST AND SOUTH.

THE RIO GRANDE WILL BE ELEVATED OVER THE NEXT FEW DAYS DUE TO
RELEASES FROM RESERVOIRS IN MEXICO AND HEAVY RAINFALL ON BOTH
SIDES OF THE RIVER.  IN ADDITION...NORMALLY DRY OR LOW FLOW ARROYOS
IN EDDY COUNTY...SUCH AS THE RIO PENASCO...MAY RUN HIGH DUE TO
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH SPOTTER ACTIVATION IS NOT ANTICIPATED...LOCAL EMERGENCY
MANAGEMENT SHOULD STAY UP TO DATE ON THE LATEST DEVELOPMENTS IN
FLASH FLOODING OR RIVER FLOODING OVER THE NEXT SEVERAL DAYS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Local storm report, Sep 18, 7:51 AM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
751 AM CDT THU SEP 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     FLASH FLOOD      CARLSBAD                32.40N 104.24W
09/18/2014                   EDDY               NM   LAW ENFORCEMENT

            SEVERAL ROADS CLOSED ON THE SOUTH SIDE OF CARLSBAD.

0700 AM     FLASH FLOOD      15 SE ANDREWS           32.17N 102.37W
09/18/2014                   ANDREWS            TX   LAW ENFORCEMENT

            PORTIONS OF FARM TO MARKET 1788 CLOSED DUE TO 2.5 FEET OF
            WATER OVER THE ROAD, ABOUT 11 MILES SOUTH OF STATE
            HIGHWAY 176. VEHICLE ACCIDENT REPORTED AT THIS LOCATION.

&&

AKL
Local storm report, Sep 18, 8:10 AM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
810 AM CDT THU SEP 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      HOBBS                   32.73N 103.16W
09/18/2014                   LEA                NM   DEPT OF HIGHWAYS

            THE NEW MEXICO DEPARTMENT OF TRANSPORTAION REPORTED 4 TO
            6 INCHES OF WATER RUNNING OVER SEVERAL ROADS IN HOBBS. NO
            ROADS ARE CLOSED AT THIS TIME.

&&

AKL
Local storm report, Sep 18, 8:52 AM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
852 AM CDT THU SEP 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 AM     HEAVY RAIN       PINE SPRINGS            31.89N 104.81W
09/18/2014  E0.00 INCH       CULBERSON          TX   PUBLIC

            MUD AND ROACKS REPORTED OVER HIGHWAY 62/180 THROUGH
            GUADLUPE PASS

&&

AKL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 7:01 PM CDTAreal Flood AdvisoryMAFBorden, Scurry3 hr
Sep 17, 7:32 PM CDTSevere Thunderstorm WarningMAFScurry30 min
Sep 17, 8:26 PM CDTFlash Flood WarningMAFBorden, Scurry4 hr
Sep 17, 9:23 PM CDTSpecial Weather StatementMAFScurry22 min
Sep 17, 10:25 PM CDTAreal Flood AdvisoryMAFAndrews3 hr
Sep 17, 11:53 PM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Sep 18, 12:37 AM CDTFlash Flood WarningMAFEctor, Midland3 hr
Sep 18, 12:41 AM CDTAreal Flood AdvisoryMAFMartin, Midland3 hr
Sep 18, 1:04 AM CDTFlash Flood WarningMAFMartin, Midland3 hr
Sep 18, 2:42 AM CDTAreal Flood AdvisoryMAFCulberson3 hr
Sep 18, 3:30 AM CDTFlash Flood WarningMAFCulberson3 hr
Sep 18, 7:21 AM CDTFlash Flood WarningMAFAndrews, Gaines3 hr
Sep 18, 7:39 AM CDTFlash Flood WarningMAFCulberson3 hr
Sep 18, 9:13 AM CDTFlash Flood WarningMAFBorden, Dawson3 hr
Sep 18, 11:49 AM CDTAreal Flood AdvisoryMAFMitchell, Scurry3 hr
Sep 18, 2:38 PM CDTAreal Flood AdvisoryMAFJeff Davis, Pecos, Reeves3 hr
Sep 18, 2:41 PM CDTSpecial Weather StatementMAF49 min
Sep 18, 3:10 PM CDTAreal Flood AdvisoryMAFBrewster, Jeff Davis, Pecos, Presidio3 hr
Sep 18, 3:28 PM CDTSpecial Weather StatementMAF32 min
Sep 18, 4:01 PM CDTAreal Flood AdvisoryMAFEctor3 hr
Sep 18, 4:01 PM CDTSpecial Weather StatementMAFWinkler29 min
Sep 18, 4:11 PM CDTSpecial Weather StatementMAF34 min
Sep 18, 4:40 PM CDTSpecial Weather StatementMAFWinkler35 min
Sep 18, 4:51 PM CDTAreal Flood AdvisoryMAFEctor, Winkler3 hr
Sep 18, 4:56 PM CDTSpecial Weather StatementMAFBrewster34 min
Sep 18, 5:03 PM CDTSpecial Weather StatementMAFPecos27 min
Sep 18, 5:09 PM CDTAreal Flood AdvisoryMAFPecos3 hr
Sep 18, 6:02 PM CDTSpecial Weather StatementMAFLoving28 min
Sep 18, 6:25 PM CDTAreal Flood AdvisoryMAFPecos, Reeves4 hr
Sep 18, 6:59 PM CDTAreal Flood AdvisoryMAFCrane, Pecos, Reeves, Ward4 hr

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.